CSN Login
Members Online: 3

Thyroid Cancer--Cytomel--Help!!

kaye4
Posts: 12
Joined: Aug 2005

After being diagnosed with thyroid cancer in April, 2005, I was placed on Cytomel, 25 mcg. I will not be having the radioactive iodine therapy. Currently, I'm taking 50 mcg Cytomel and wondering if I should be on Synthroid. I've put on alot of weight, fluid, irritable, insomnia, depressed, just feeling terrible. I take the Cytomel at 6:30 a.m. with water and do not eat anything until midmorning--maybe a cracker. Should I be taking calcium/Tums, and if so, what time of the day? Any response would be most appreciated.

Rustifox's picture
Rustifox
Posts: 131
Joined: Mar 2005

You should NOT be on cytomel... you should be on Synthroid, Unithroid, Levoxyl, or some other brand name (not a generic) of levothyroxine.

Have you had a total thyroidectomy? It is very important that you get your TSH levels checked every 6 weeks or so, until your TSH reaches suppression levels - between .10 and .50 is the most common range for low risk cases.

Are you in the care of an endocrinologist? You should be - try checking some names on this site:
http://www.thyroid-cancer.net/resources/findaspec.php3

Your care is definitely abnormal, Kaye... cytomel is not recommended for us in the long term at all! It is not as stable as levothyroxine - and your TSH MUST be monitored, especially as you have not had RAI treatment done.

Please see a thyroid cancer specialist, Kaye... this is dangerous for you (in that a high TSH can provide 'food' for any remaining tissues - both the benign and malignant ones). It is quite likely you are hypothyroid, which would compleltely explain the symptoms you have mentioned.

Once you are on synthroid or the like, you should take it first thing with water, (and coffee, if you like) and just wait an hour before eating anything else. Calcium, iron, or any similar supplements should be taken at least 4 hours apart from the hormones, to ensure absorption - but you definitely do not have to wait hours to eat - and hour is plenty of time to allow your body to absorb as much of the hormone as possible.

I'm quite worried that ANY doctor would place you on cytomel in the long term - it is not a healthy approach to your care at all, and we typically use this ONLY when withdrawing from our hormones for radioactive iodine scans or treatments. Your doctor is right out of line here - someone has really dropped the ball.

Here is information on suppression of your TSH:
http://jcem.endojournals.org/cgi/reprint/81/12/4318

Here is information on why we use "Brand" names of levothyroxine:
http://www.thyroid.org/professionals/publications/news/04_08_11_fda_levothyroxine.html

Here is another group that you should definitely join - it is free, but select the 'no email' option, and just read the posts at the site - some days there are over 200 posts there:
http://health.groups.yahoo.com/group/Thyca/

You need to get a prescription for Synthroid pronto, and also get a TSH test done. Then, in 6-8 weeks, you'll need another TSH blood test, to see if a dose change is required. We are often started on 150 micrograms of synthroid to begin with, and then it is adjusted up or down as we need to, to get our TSH down to that .10 to .50 range. But it will take 6-8 weeks minimum to get you started feeling better - it takes that long to get the T4 (synthroid is 'artificial' T4 - this is the main thyroid hormone) back into all of your tissues.

Cytomel is ONLY T3 - so you are missing a very, very important aspect of your hormones, if you have had a thyroidectomy. Even if you have just had a partial thyroidectomy, it is likely your TSH is far too high.

Hope this helps a bit. There are lots of links on my personal web page here - just click 'personal web pages' on the list at the right, and then search under my member name - Rustifox. All the best to you - please find a doctor, ok?

FenwayS
Posts: 11
Joined: Jun 2005

Hello,

I'm a little perplexed, as I believe RustiFox is...why would your doctor put you on Cytomel long term? I am currently on Cytomel but only because I had surgery last month and am awaiting my radioactive iodine treatment in September. After that I will be placed on a long-term thyroid hormone.

I'm very curious as to why you're not having the RAI. Did you have surgery?

You shouldn't be feeling the way you are feeling and should definitely talk to your doctor or see someone else. You should also be eating more regularly. Your body needs fuel...you need to eat to help your body get stronger and help yourself feel better.

Have you had your blood checked for low calcium? Is that why they're suggesting Tums? I had low calcium and my doctors wouldn't let me leave the hospital until the levels were normal. After that there was no need for me to take extra calcium or Tums.

I hope you see someone soon and get this figured out. It just doesn't sound right to me. Good luck to you and post again to let us know how you're doing.

Fen

kaye4
Posts: 12
Joined: Aug 2005

I had an appointment today with an endocronologist regarding my thyroid cancer issue. I have discontinued the Cytomel and will have an uptake scan/radioactive treatment in the next two weeks. After then, I'll return to the endocronologist to be put on Synthroid.

He said today that no doubtedly, I was hypo, however, I needed to be more hypo for the scan. For those of you who have had the uptake scan/radiation, how tired were you? I have committed to an overnight trip through our church for a ladies night out to take a little bus trip shopping/tour, and will return the next day. I'm wondering if I should back out and not go--afraid I will not be up to it. The endo said to go ahead--I was already hypo and thought I might be o.k. To those who have experienced this--what are your thoughts? I appreciate all who have responded. Thanks alot.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network